Hail, Clearwater
- When
- April 24, 5:50 PM PST to 6:05 PM PST
- Where
- Clearwater County, 2 mi N of Pierce
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.509, -115.780
A trained spotter estimated 1.25 inch diameter hail.
Several weather disturbances moved across north central Idaho ahead of a strong cold front. These disturbances, along with abundant moisture and instability in the lower atmosphere, produced severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Several weather disturbances moved across north central Idaho ahead of a strong cold front. These disturbances, along with abundant moisture and instability in the lower atmosphere, produced severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 24, 12:53 PM PST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 253 PM MDT TUE APR 24 2012 ...MODERATE TO HEAVY RAINFALL AND COOLER TEMPERATURES EXPECTED THURSDAY INTO FRIDAY... ...RIVERS AND STREAMS EXPECTED TO RISE AND RUN HIGH THROUGH THE WEEK... .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AND ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING AS A COUPLE OF WEATHER DISTURBANCES MOVE THROUGH THE REGION. IMPACTS FROM STORMS WILL BE SMALL HAIL SOME BRIEF GUSTY WINDS AND BRIEF HEAVY RAIN. THE MAJOR WEATHER STORY THIS WEEK IS HEAVY RAIN LATE WEDNESDAY NIGHT AND THUR DAY...COOLER TEMPERATURES AND FLOODING ISSUES ACROSS THE NORTHERN ROCKIES. THE LONGWAVE TROF RESPONSIBLE FOR USHERING IN ADDED MOISTURE AND WEATHER DISTURBANCE WILL MOVE ONSHORE WEDNESDAY NIGHT AND THURSDAY. CONFIDENCE IS HIGH THIS SYSTEM WILL BRING RAIN...HEAVY AT TIMES. CONFIDENCE IS ALSO HIGH THE LOCATION FOR THE HEAVIEST RAIN WILL BE IN CENTRAL IDAHO AND NORTHWEST MONTANA WHERE AN INCH OF RAIN...LOCALLY MORE ARE EXPECTED MAJOR IMPACTS FROM THIS SYSTEM ARE: ...SMALL STREAM AND CREEK FLOODING. ...MAIN RIVER FLOODING AT THOMPSON FALLS...YAAK RIVER...FISHER RIVER NEAR LIBBY ...MUCH COLDER TEMPERATURES FRIDAY WITH HIGHS ONLY IN THE 40S. ...WINDY CONDITIONS DURING COLD FRONTAL PASSAGE THURSDAY NIGHT/FRIDAY. THIS SYSTEM WILL LEAVE THE REGION LATE FRIDAY. SCATTERED SHOWERS WILL OCCUR BEHIND THIS SYSTEM. EXPECT AN UNSETTLED AND COOLER WEEKEND COMPARED TO LAST WEEKEND'S RECORD WARM CONDITIONS. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS FOR ALL THE TERMINALS. SEVERAL WEAK WAVES WILL AFFECT BOTH KSMN AND KBTM LATER IN THE EVENING KEEPING THE CHANCE FOR ACTIVITY THROUGH AT LEAST 25/0600Z. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN AND LIGHTNING. WIND GUSTS TO 40 KTS ARE POSSIBLE FROM KSMN TO KBTM ASSOCIATED WITH THE STORMS. GUSTY WINDS DUE TO THE WIND GRADIENT AND GOOD MIXING WILL DIMINISH BY 25/0300Z BUT THE THREAT FOR THUNDERSTORM GUSTS WILL BE POSSIBLE THROUGH 25/0600Z. THE THUNDERSTORM ACTIVITY SHOULD DIMINISH OVERNIGHT BUT THERE IS STILL A CHANCE FOR ISOLATED SHOWERS ESPECIALLY NEAR KMSO AND KSMN. EXPECT MORE THUNDERSTORM ACTIVITY TO DEVELOP BY 25/1800Z ON WEDNESDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....RPN AVIATION...NOBLE/KITSMILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 448 PM MDT TUE APR 24 2012 MTZ001-004-242330- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 448 PM MDT TUE APR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES UNTIL 530 PM MDT... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLAN...OR 15 MILES EAST OF WALLACE. THE STORM IS MOVING EAST AT 30 MILE PER HOUR. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND HERON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4815 11533 4803 11606 4827 11607 4846 11561 TIME...MOT...LOC 2247Z 180DEG 0KT 4741 11561
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT TUE APR 24 2012
IDZ005-007-250015-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
427 PM PDT TUE APR 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLEARWATER COUNTY UNTIL 515 PM
PDT...
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
ALBERTON TO 16 MILES WEST OF WOODSIDE. THESE STORMS WERE MOVING
EAST NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE....PIERCE...HEADQUARTERS AND CARDIFF
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4687 11585 4691 11499 4681 11490 4681 11487
4676 11477 4672 11479 4670 11476 4672 11471
4674 11470 4663 11462 4641 11622
TIME...MOT...LOC 2325Z 270DEG 0KT 4687 11448 4637 11448PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT TUE APR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 N PIERCE 46.52N 115.80W
04/24/2012 E1.25 INCH CLEARWATER ID TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1 1/4 INCH HAIL ALONG
WITH SOME WIND DAMAGE
&&
LBRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM MDT TUE APR 24 2012
IDZ005-250115-
NORTHERN CLEARWATER MOUNTAINS-
531 PM PDT TUE APR 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER COUNTY
UNTIL 615 PM PDT...
AT 526 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF HEADQUARTERS...OR 40 MILES
NORTHEAST OF OROFINO...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN CLEARWATER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4695 11512 4694 11498 4693 11494 4691 11492
4686 11495 4680 11489 4681 11487 4678 11483
4675 11491 4663 11552 4679 11561
TIME...MOT...LOC 0031Z 244DEG 35KT 4675 11543The Missoula radar (KMSX), 149 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
5 hail. Local standard time, as filed.
A trained spotter estimated 1.25 inch diameter hail.
A trained spotter estimated golf ball sized hail in Orofino.
A spotter estimated 1.00 inch hail 3 miles NE of Orofino.
A spotter estimated 1.25 inch hail 5 miles NE of Orofino.
Spotter estimated quarter sized hail 2 miles NW of Orofino.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375885, 375886, 375887, 375891, 375892.